Kansas, 2004

Hail and Damaging Winds in Kansas, August 8, 2004

August 8, 2004 · NWS TOP · 7 events in 4 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 8, 2:45 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 2:45 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SUN AUG 8 2004

.DISCUSSION...

TEMPERATURES AND PRECIPITATION CHANCES THROUGH MID WEEK ARE THE MAIN
FORECAST CHALLENGES.

THE 12Z UPPER AIR MAPS SHOWED AN AMPLIFIED UPPER LEVEL RIDGE ACROSS
THE WESTERN CONUS WITH A DOWN STREAM UPPER TROUGH ACROSS THE
MIDWEST AND MID MS VALLEY REGION. A SHORTER WAVE LENGTH UPPER LEVEL
TROUGH WAS DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS.

AT 19Z...A COLD FRONT EXTENDED FROM SOUTHERN NE...WEST-SOUTHWEST
ACROSS NORTHWEST KS. SOUTH OF THE FRONT THE ATMOSPHERE HAS RECOVERED
FROM THIS MORNINGS RAINFALL AND CLOUD COVER. THUNDERSTORMS WERE
DEVELOPING ALONG THE FRONT ACROSS NE. OUTFLOW FROM THESE STORMS MAY
DEVELOP AN OUTFLOW BOUNDARY THAT MAY MOVE SOUTHWARD INTO THE CWA
EARLY THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS
THE NORTHERN COUNTIES AND A FEW MAY BE SEVERE GIVEN CAPE ESTIMATES
OF 1500-2500 J/KG. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG
GUSTY OUTFLOW WINDS. AFTER SUNSET THE THREAT FOR SEVERE WEATHER WILL
DIMINISH. THE MESO ETA MODEL SHOWS THE STORMS DISSIPATING ACROSS THE
CENTRAL COUNTIES OF THE FA AFTER 3Z.

ON MONDAY THE COLD FRONT IN SOUTHERN NE WILL SLOWLY MOVE SOUTH
ACROSS THE FA. SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG AND
SOUTH OF THE COLD FRONT TOMORROW AFTERNOON AND LAST INTO THE
EVENING. THE COLD FRONT WILL MOVE SOUTH OF THE FA LATE MONDAY NIGHT
AND BECOME STATIONARY ACROSS SOUTHERN KS AND NORTHERN OK. AN INTENSE
5H SHORTWAVE TROUGH OVER CENTRAL CANADA WILL DIG SOUTHWARD AND
AMPLIFY ACROSS THE NORTHERN PLAINS AND MIDWEST. THIS WILL SEND A
STRONG COLD FRONT...FOR THIS TIME OF YEAR...SOUTH ACROSS KANSAS ON
TUESDAY AND BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING. AFTERNOON HIGHS ON
MONDAY WILL WARM INTO THE LOWER TO MID 80S ACROSS THE FA. HIGH
TEMPERATURES ON TUESDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE
NORTHERN COUNTIES...TO THE NORTH OF THE COLD FRONT...AND UPPER 70S
AND LOWER 80S ACROSS THE SOUTHERN COUNTIES...SOUTH OF THE FRONT.
HIGH TEMPERATURES ON TUESDAY MAY HAVE TO BE ADJUSTED DEPENDING ON
THE SPEED OF THE SURFACE FRONT.

THE EXTENDED RANGE MODELS ALL SHOW A LONGER WAVE LENGTH 5H TROUGH
AMPLIFYING OVER THE MIDWEST AND MID MS VALLEY. THIS WILL CAUSE A
COLD SURFACE RIDGE TO BUILD SOUTH ACROSS THE PLAINS ON WEDNESDAY.
EVEN WITH SOLAR INSOLATION HIGH TEMPERATURES WILL STRUGGLE TO REACH
70 DEGREE MARK. OVERNIGHT LOWS WEDNESDAY NIGHT MAY REACH THE UPPER
40S TO AROUND 50 DEGREES IN SOME LOCATIONS. THE LONGER WAVE-LENGTH
UPPER LEVEL TROUGH WILL SLOWLY PUSH EAST ALLOWING HIGH TEMPERATURES
TO SLOWLY RECOVER INTO THE LOWER 80S BY NEXT SUNDAY. THOUGH IF THE
LONGER WAVE-LENGTH UPPER LEVEL TROUGH REMAINS STATIONARY ACROSS THE
UPPER MIDWEST...HIGH TEMPERATURES MAY REMAIN IN THE 70S THROUGH NEXT
WEEKEND. DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK WITH THE COOL
STABLE AIRMASS IN PLACE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM CDT FOR KSZ008>011-020>023-034>038

&&
Hazardous weather outlook, Aug 8, 3:30 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SUN AUG 8 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-091100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 PM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS MAY
BE SEVERE THIS EVENING WITH THE PRIMARY HAZARD BEING LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER PORTIONS OF THE AREA ON
TUESDAY AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 8, 6:34 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     8 SW MILTONVALE         39.27N 97.55W
08/08/2004  70 MPH           OTTAWA             KS   TRAINED SPOTTER

0729 PM     HAIL             2 S MILTONVALE          39.32N 97.45W
08/08/2004  1.00 INCH        CLOUD              KS   COUNTY OFFICIAL

&&

SMB
Local storm report, Aug 8, 6:44 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 N WASHINGTON          39.83N 97.05W
08/08/2004                   WASHINGTON         KS   TRAINED SPOTTER

            6-8 INCH TREE LIMBS BROKEN OFF

0729 PM     TSTM WND GST     4 NNW OAK HILL          39.30N 97.37W
08/08/2004  60 MPH           OTTAWA             KS   TRAINED SPOTTER

0733 PM     NON-TSTM WND GST 1 E OLSBURG             39.43N 96.60W
08/08/2004  70 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB
Local storm report, Aug 8, 6:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 E JUNCTION CITY       39.03N 96.81W
08/08/2004  0.88 INCH        GEARY              KS   LAW ENFORCEMENT

&&

SMB
Local storm report, Aug 8, 7:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
08/08/2004  60 MPH           DICKINSON          KS   COUNTY OFFICIAL

&&

SMB
Local storm report, Aug 8, 7:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 NE JUNCTION CITY      39.08N 96.77W
08/08/2004  60 MPH           GEARY              KS   LAW ENFORCEMENT

            REPORTED BY FORT RILEY MILITARY POLICE

0805 PM     TSTM WND DMG     ABILENE                 38.92N 97.21W
08/08/2004                   DICKINSON          KS   COUNTY OFFICIAL

            TENT DAMAGED AT COUNTY FAIR

&&

SMB
Local storm report, Aug 8, 7:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     2 NW WAMEGO             39.22N 96.33W
08/08/2004  60 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB

The radar

The Topeka radar (KTWX), 24 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
August 8, 7:25 PM CST
Where
Pottawatomie County, Wamego
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.200, -96.317

Strong winds damaged power poles.

Thunderstorm Wind, Wabaunsee

When
August 8, 7:29 PM CST
Where
Wabaunsee County, 6 mi NNW of Paxico
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.150, -96.217

Thunderstorm Wind, Pottawatomie

When
August 8, 7:40 PM CST
Where
Pottawatomie County, 4 mi NW of St Marys
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.233, -96.117

Thunderstorm Wind, Wabaunsee

When
August 8, 7:59 PM CST
Where
Wabaunsee County, Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.100

Hail, Republic

When
August 8, 10:10 PM CST
Where
Republic County, 4 mi WNW of Talmo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -97.650

Hail, Cloud

When
August 8, 10:30 PM CST
Where
Cloud County, Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.867

Thunderstorm Wind, Pottawatomie

When
August 8, 11:33 PM CST
Where
Pottawatomie County, 1 mi E of Olsburg
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417345, 5417346, 5417347, 5417348, 5417349, 5417350, 5417351.